I began using St. Johns Wort for a couple days now. I also have really bad allergies this time of year, and subsequently use Diphenhydramine Hydrochloride at night, in order to wake up not feeling so stuffy, and to fall asleep a lot faster. I'm really worried there could be a bad reaction, as I've had from using Diphenhydramine Hydrochloride and Melatonin in the past (seemed to cause night terrors and sleep paralysis). If anyone has used both drugs at the same time, I would really like to know if you'd experienced any kind of reactions with them.
Saint Johns Wart is a messy medication, meaning it works by targeting lots of different chemicals in the brain for its effect. It also alters several enzymes in the liver and can therefore impact the metabolism of other drugs. This said it interacts with lots of drugs so be sure to let your doctor know you started it if you are taking any other medications. In the brain Benadryl specifically blocks histamine and acetocholine receptors causing drowsiness, imparing memory formation, and leaving a hazy feeling in the morning. All of this is to say the two drugs are likely to impact one another at minimum in that one is more stimulating while the other is more sedating. I did not find any specific notation of interaction in the databases I use although information crossing natural products with medications are limited. Couple things of note... the sedative effects of benadryl tend to wear off when it is taken many nights in a row. You might consider using claritin as it does not cross into the brain, up to 20mg daily. Lastly Melatonin is a major chemical naturally occurring the brain to regulate sleep... it would be anticipated that taking it in pill form and adding another sedating medication could cause over sedation and altered sleep. Hope this is helpful.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 7 Oct 2009 • 1 answer
Posted 16 Mar 2011 • 1 answer
Posted 24 Mar 2011 • 3 answers
Posted 30 May 2013 • 1 answer
Posted 12 Nov 2013 • 1 answer